[Skip to Content]
[Skip to Content Landing]
Article
October 26, 1979

Galactorrhea and Hyperprolactinemia Associated With Amoxapine TherapyReport of a Case

Author Affiliations

From the Departments of Psychiatry (Dr Gelenberg and Ms Doller) and Medicine (Drs Cooper and Maloof), Massachusetts General Hospital and Harvard Medical School, Boston.

JAMA. 1979;242(17):1900-1901. doi:10.1001/jama.1979.03300170046029
Abstract

GALACTORRHEA and amenorrhea are adverse effects of antipsychotic drugs, attributed to elevated levels of serum prolactin, brought about by a blockade of dopamine (DA) receptors in the tuberoinfundibular hypothalamic pathway. Although galactorrhea is listed as an effect of tricyclic antidepressant drugs as well, a literature review has failed to substantiate this association. Moreover, the six currently available tricyclic antidepressants have not been found to increase serum prolactin levels,1 nor do they appear to be effective blockers of the DA receptor.

In the course of a double-blind study of a new antidepressant, amoxapine, galactorrhea developed in a young woman and was evaluated by extensive prolactin testing. This article describes her case, presents results of laboratory studies, and discusses theoretical and clinical implications.

Report of a Case  A 29-year-old woman had suffered from a primary depression, unipolar type, for about five months. One previous episode of depression had been treated with

×